Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 6, 2007, 8:44 PM CDT for 6 counties in Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2007, 8:44 PM CDT (01:44 UTC)
- Expired
- May 6, 2007, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Geary County, KS, Marshall County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:04 PM CDT | FLASH FLOOD | White City, KS | WATER REPORTED OVER THE ROAD AT K4 AND MCKENZIE IN WHITE CITY. RAOD WAS CONSIDERED IMPASSABLE BE SHERIFFS DEPT. |
| May 6, 10:06 PM CDT | FLASH FLOOD | Council Grove, KS | WATER RPORTED FLOWING OF SECTIONS OF ROAD BETWEEN 500 BLOCK AND 1200 BLOCK. ALSO ON MAINSTREET. |
| May 6, 10:27 PM CDT | FLASH FLOOD | 3 Se Junction City, KS | WTAER REPORTED RUNNING OVER CLARKS CREEK ROAD ABOUT 1 FOOR DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 070144
FFWTOP
KSC061-117-127-131-149-161-197-070445-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT SUN MAY 6 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS...
MORRIS COUNTY IN EAST CENTRAL KANSAS...
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
MARSHALL COUNTY IN NORTHEAST KANSAS...
NEMAHA COUNTY IN NORTHEAST KANSAS...
POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 1145 PM CDT
* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FROM A LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING
NORTHEAST ABOUT 35 MPH ACROSS THE AREA. RADAR INDICATED RAINFALL
RATES AS MUCH AS 1 TO 1.5 INCHES PER HOUR FROM SOME OF THE STORMS.
THIS WILL BE FALLING ON SATURATED GROUND...LEADING TO RAPID RUNOFF.
NEAR BLAINE...OR ABOUT 22 MILES NORTH OF MANHATTAN...MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ST. MARYS...
BREMEN...
MANHATTAN...
MARYSVILLE...
FRANKFORT...
LILLIS...
BEATTIE...
VERMILLION...
CENTRALIA...
CORNING...
BAILEYVILLE...
SENECA...
SABETHA...
WESTMORELAND...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 293 AND 345.
MOTORISTS TRAVELING HIGHWAY 36 BETWEEN SENECA AND WASHINGTON SHOULD
BE ALERT FOR WATER OVER ROADWAYS AND REDUCED VISIBILITIES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3855 9691 3854 9637 3874 9637 3874 9595
3909 9597 3913 9604 3956 9602 3957 9580
3999 9578 3998 9680 3957 9681 3955 9693
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 4:45 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 6, 4:45 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT SUN MAY 6 2007 .DISCUSSION... SHORT TERM FLOODING IS THE PRIMARY FORECAST CONCERN. TODAY...PACIFIC FRONT IS EVIDENT OVER NORTH CENTRAL KS TO SOUTH CENTRAL NE ON UEX RADAR. BOUNDARY HAS BEEN SLOWLY MOVING SOUTHEAST OVERNIGHT. SURFACE OBS INDICATE A MESO LOW JUST SOUTHWEST OF WICHITA WITH LONG AXIS OF MODERATE PRECIPITATION EXTENDING ALONG A LINE FROM EASTERN NE...SOUTHWEST TO THE MESO LOW AND THEN FOR ALL POINTS EAST ACROSS THE FORECAST AREA. AT FORECAST TIME FLASH FLOODING WAS ONGOING...ESPECIALLY IN SHAWNEE AND OSAGE COUNTIES. SEVERAL RIVERS ACROSS THE CWA ARE FORECAST TO FLOOD...SOME TO NEAR RECORD LEVELS...TODAY AND TONIGHT. ONGOING PRECIPITATION CONTINUES TO SLOWLY MOVE EAST ACROSS THE FORECAST AREA. THE LEADING CONVECTIVE LINE HAS ALREADY MOVED EAST OF THE FORECAST AREA...BUT MODERATE TO HEAVY RAIN SHOWERS WITH EMBEDDED THUNDER CONTINUE TO TRAIN NORTHEAST WITH SHOWERS CONTINUALLY DEVELOPING BEHIND THE MAIN CONVECTIVE LINE. IR SATELLITE INDICATES CLOUD TOPS HAVE WARMED NEAR ISSUANCE TIME...AND RAINFALL RATES HAVE TAPERED BACK TO ABOUT A HALF INCH PER HOUR AND ARE EXPECTED TO CONTINUE TO DECLINE TODAY. UNFORTUNATELY PERSISTENT RAINFALL EARLY THIS MORNING WILL EXACERBATE ONGOING FLOODING ACROSS MUCH OF THE FORECAST AREA...ESPECIALLY WITH REGARDS TO LOCAL RIVERS AND STREAMS. HAVE KEPT CATEGORICAL POPS IN THE FORECAST GENERALLY OVER AREAS WHERE PRECIPITATION WAS ONGOING AT 5 AM. WITH THE SLOW MOVEMENT OF THE PRECIPITATION AREA WOULD EXPECT THIS REGION TO BE THE MOST LIKELY TO CONTINUE TO RECEIVE RAINFALL THIS MORNING. AFTER THIS CURRENT AREA OF PRECIPITATION PUSHES EAST...THERE SHOULD BE A BREAK IN THE PRECIPITATION THIS MORNING AND AFTERNOON. THE PACIFIC FRONT PUSHING SOUTHEAST INTO THE FORECAST AREA TODAY. THERE IS A FAIR DEGREE OF UNCERTAINTY AS TO HOW FAR THE FRONT WILL PUSH THROUGH THE FORECAST AREA AS THE UPPER AIR PATTERN REMAINS LARGELY UNCHANGED. LOOKING AT THE PROFILER NETWORK THIS MORNING THERE DOES APPEAR TO BE SOME VEERING IN THE H500 WINDS AROUND SOUTH CENTRAL KS WHICH COULD INDICATE SOME UPPER LEVEL SUPPORT FOR THE PACIFIC FRONT TO CONTINUE THROUGH THE FORECAST AREA. BEHIND THE FRONT PRECIPITATION CHANCES LOOK SMALL WHICH COULD MEAN A BREAK IN THE PRECIPITATION IS IN STORE FOR THE CWA BEHIND THE FRONT TODAY AND TONIGHT. THERE IS A CHANCE THAT PRECIPITATION WILL REDEVELOP ALONG THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA TODAY...HOWEVER THE LATEST SURFACE OBS HAVE INDICATED THAT THE SLOW MOVEMENT OF THE FRONT HAS KEPT LOW LEVEL CONVERGENCE TO A MINIMUM AND PRECIPITATION IS CURRENTLY NOT DEVELOPING ALONG THE BOUNDARY. BECAUSE OF THIS HAVE KEPT THE BEST CHANCE POPS OVER THE EASTERN HALF OF THE CWA TODAY AND TONIGHT EXPECTING THAT LOW LEVEL CONVERGENCE WILL BE MAXIMIZED AS THE FRONT PUSHES TOWARDS EAST CENTRAL KS DUE TO THE UPPER LEVEL PATTERN KEEPING SOUTHERLY WINDS AT LEAST SOMEWHAT DIRECTED AGAINST THE BOUNDARY. AFTER THE CURRENT AREA OF PRECIPITATION PUSHES EAST WOULD EXPECT ANY REDEVELOPMENT OF PRECIPITATION TO HAVE MUCH LOWER QPF VALUES THAN THE PAST 24 TO 48 HOURS. THE FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE CWA THROUGH THIS EVENING AS THE GROUND ACROSS THE FORECAST AREA IS SATURATED IN MOST LOCATIONS...SO ANY THUNDERSTORMS THAT MANAGE TO DEVELOP ALONG THE FRONTAL BOUNDARY HAVE THE POTENTIAL TO PRODUCE ADDITIONAL FLASH FLOODING TODAY. TUESDAY THROUGH THURSDAY...THE LARGE SCALE TROUGH REMAINS ANCHORED OVER THE ROCKIES...SO A CHANCE FOR PRECIPITATION CANNOT BE RULED OUT OF THE FORECAST DURING THE PERIOD. DID LOWER POPS THROUGH THE PERIOD AS THE PACIFIC FRONT APPEARS TO PUSH SOUTH FAR ENOUGH TO KEEP MOST OVERRUNNING PRECIPITATION SOUTH OF THE FORECAST AREA. WITH THIS IN MIND HAVE KEPT HIGHEST POPS OVER THE SOUTHERN EAST CENTRAL COUNTIES OF THE CWA...AND LOWEST POPS OVER THE NORTH CENTRAL COUNTIES. ONCE THE PACIFIC FRONTAL POSITION IS BETTER UNDERSTOOD...POPS MAY NEED TO BE REMOVED FROM SOME OF THE PERIODS OF THE FORECAST DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH AT THIS TIME WITH THE FRONT NOT EVEN IN THE FORECAST AREA YET. EXTENDED...NO CHANGES MADE AS THE SHORT TERM FORECAST IS VERY BUSY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH 7 PM MONDAY EVENING FOR ALL OF COUNTY WARNING AREA. CAVANAUGH
Hazardous weather outlook, May 6, 4:20 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT SUN MAY 6 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-071100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 420 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING INTO THE OVERNIGHT HOURS. VERY HEAVY RAIN WHICH MAY RESULT IN FLASH FLOODING...DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA MONDAY THROUGH THURSDAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. GDP
In the hours before
Special weather statement, May 6, 6:46 PM CDT, 1 hour 58 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 646 PM CDT SUN MAY 6 2007 KSZ009-020-021-034-035-070045- CLAY-CLOUD-DICKINSON-OTTAWA-WASHINGTON- 646 PM CDT SUN MAY 6 2007 THROUGH 745 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS SOUTHERN WASHINGTON...EASTERN CLOUD...CLAY AND EASTERN OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL RAIN...PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MANCHESTER...OAK HILL...LONGFORD...VINING...CLIFTON...IDANA...MORGANVILLE...WAKEFIELD. ..PALMER...CLAY CENTER...LINN...GREEN AND GREENLEAF. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 6, 7:46 PM CDT, 58 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT SUN MAY 6 2007 KSZ009-010-070130- MARSHALL-WASHINGTON- 746 PM CDT SUN MAY 6 2007 THROUGH 830 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH ACROSS NORTHERN AND EASTERN WASHINGTON AND WESTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BARNES...HOLLENBURG...BREMEN...WATERVILLE...OKETO...MARYSVILLE... HANOVER AND BLUE RAPIDS.
Special weather statement, May 6, 8:15 PM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 815 PM CDT SUN MAY 6 2007 KSZ009>011-022-023-036>038-054-070215- GEARY-LYON-MARSHALL-MORRIS-NEMAHA-POTTAWATOMIE-RILEY-WABAUNSEE- WASHINGTON- 815 PM CDT SUN MAY 6 2007 THROUGH 915 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS...NORTHEAST KANSAS AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS LINE OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH... HAIL...AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE... BREMEN...BLAINE...MARYSVILLE...ST.MARYS...FRANKFORT...JUNCTION CITY...MANHATTAN...BEATTIE...VERMILLION AND SENECA. MOTORISTS ALONG HIGHWAY 36 BETWEEN SENECA AND WASHINGTON COULD BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 296 AND 343 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR PARTS OF THE AREA. PERSONS SHOULD BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, May 6, 8:29 PM CDT, 15 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 829 PM CDT SUN MAY 6 2007 KSZ026-040-070145- DOUGLAS-JEFFERSON- 829 PM CDT SUN MAY 6 2007 THROUGH 845 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS PORTIONS OF SOUTHEAST JEFFERSON AND EASTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE PLEASANT GROVE...VINLAND...MCLOUTH...LAWRENCE AND EUDORA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 202 AND 206 COULD ALSO BE AFFECTED.
Special weather statement, May 6, 8:30 PM CDT, 14 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 830 PM CDT SUN MAY 6 2007 KSZ058-070200- COFFEY- 830 PM CDT SUN MAY 6 2007 THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 30 MPH ACROSS MUCH OF COFFEY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME AREAS THAT COULD BE AFFECTED INCLUDE BURLINGTON...JOHN REDMOND RESERVOIR...NEW STRAWN...BETO JUNCTION AND WAVERLY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 6, 8:43 PM CDT, 1 minute before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 843 PM CDT SUN MAY 6 2007 KSZ026-040-070215- DOUGLAS-JEFFERSON- 843 PM CDT SUN MAY 6 2007 THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 40 MPH ACROSS SOUTHEAST JEFFERSON AND NORTHEAST DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE EUDORA...LAWRENCE AND MCLOUTH. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 198 AND 206 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 48 min |
| May 6, 7:49 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson | 3 hr |
| May 6, 8:44 PM CDT | Flash Flood Warning | TOP | Geary, Marshall, Morris, Nemaha, Pottawatomie, Riley and 1 more | 3 hr |
| May 7, 2:30 AM CDT | Flash Flood Warning | TOP | Lyon, Osage, Shawnee | 4 hr |
| May 7, 6:26 AM CDT | Flash Flood Warning | TOP | Lyon, Osage | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.